Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 
 

 

Automorphisms of a free group of infinite rank


Authors: C. K. Gupta and W. Hołubowski
Original publication: Algebra i Analiz, tom 19 (2007), nomer 2.
Journal: St. Petersburg Math. J. 19 (2008), 215-223
MSC (2000): Primary 20E05
DOI: https://doi.org/10.1090/S1061-0022-08-00994-1
Published electronically: February 1, 2008
MathSciNet review: 2333897
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The problem of classifying the automorphisms of a free group of infinite countable rank is investigated. Quite a reasonable generating set for the group $ \operatorname{Aut}F_{\infty}$ is described. Some new subgroups of this group and structural results for them are presented. The main result says that the group of all automorphisms is generated (modulo the $ IA$-automorphisms) by strings and lower triangular automorphisms.


References [Enhancements On Off] (What's this?)

  • 1. R. M. Bryant and D. M. Evans, The small index property for free groups and relatively free groups, J. London Math. Soc. (2) 55 (1997), 363-369. MR 1438640 (97m:20047)
  • 2. R. M. Bryant and J. R. J. Groves, Automorphisms of free metabelian groups of infinite rank, Comm. Algebra 20 (1992), 783-814. MR 1153050 (93f:20039)
  • 3. R. M. Bryant and C. K. Gupta, Automorphisms of free nilpotent-by-abelian groups, Math. Proc. Cambridge Philos. Soc. 114 (1993), 143-147. MR 1219921 (94f:20052)
  • 4. R. M. Bryant and O. Macedońska, Automorphisms of relatively free nilpotent groups of infinite rank, J. Algebra 121 (1989), 388-398. MR 0992773 (90e:20028)
  • 5. R. G. Burns and I. H. Farouqi, Maximal normal subgroups of the integral linear group of countable degree, Bull. Austral. Math. Soc. 15 (1976), 439-451. MR 0430098 (55:3105)
  • 6. R. G. Burns and Lian Pi, Generators for the bounded automorphisms of infinite-rank free nilpotent groups, Bull. Austral. Math. Soc. 40 (1989), 175-187. MR 1012826 (90i:20033)
  • 7. B. Chandler and W. Magnus, The history of combinatorial group theory. A case study in the history of ideas, Stud. Hist. Math. Phys. Sci., vol. 9, Springer-Verlag, New York, 1982. MR 0680777 (85c:01001)
  • 8. J. M. Cohen, Aspherical $ 2$-complexes, J. Pure Appl. Algebra 12 (1978), 101-110. MR 0500902 (58:18405)
  • 9. R. Cohen, Classes of automorphisms of free groups of infinite rank, Trans. Amer. Math. Soc. 177 (1973), 99-120. MR 0316581 (47:5128)
  • 10. R. G. Cooke, Infinite matrices and sequence spaces, MacMillan and Co., Ltd., London, 1950. MR 0040451 (12:694d)
  • 11. J. D. Dixon and B. Mortimer, Permutation groups, Grad. Texts in Math., vol. 163, Springer-Verlag, New York, 1996. MR 1409812 (98m:20003)
  • 12. I. H. Farouqi, On an infinite integral linear group, Bull. Austral. Math. Soc. 4 (1971), 321-342. MR 0280608 (43:6327)
  • 13. W. Hołubowski, Subgroups of infinite triangular matrices containing diagonal matrices, Publ. Math. Debrecen 59 (2001), no. 1-2, 45-50. MR 1853490
  • 14. -, Parabolic subgroups of Vershik-Kerov's group, Proc. Amer. Math. Soc. 130 (2002), 2579-2582. MR 1900864 (2003b:20074)
  • 15. -, Most finitely generated subgroups of infinite unitriangular matrices are free, Bull. Austral. Math. Soc. 66 (2002), 419-423. MR 1939204 (2003i:20092)
  • 16. -, Free subgroups of the group of infinite unitriangular matrices, Internat. J. Algebra Comput. 13 (2003), 81-86. MR 1970869 (2004c:20090)
  • 17. -, A new measure of growth for groups and algebras (submitted).
  • 18. W. Hołubowski and N. A. Vavilov, Infinite dimensional general linear groups (in preparation).
  • 19. R. C. Lyndon and P. E. Schupp, Combinatorial group theory, Ergeb. Math. Grenzgeb., Bd. 89, Springer-Verlag, Berlin-New York, 1977. MR 0577064 (58:28182)
  • 20. O. Macedońska-Nosalska, Note on automorphisms of a free abelian group, Canad. Math. Bull. 23 (1980), 111-113. MR 0573567 (81h:20032)
  • 21. -, The abelian case of Solitar's conjecture on infinite Nielsen transformations, Canad. Math. Bull. 28 (1985), 223-230. MR 0782780 (86j:20025)
  • 22. W. Magnus, A. Karrass, and D. Solitar, Combinatorial group theory. Presentations of groups in terms of generators and relations, Intersci. Publ., New York etc., 1966. MR 0207802 (34:7617)
  • 23. H. Neumann, Varieties of groups, Springer-Verlag New York, Inc., New York, 1967. MR 0215899 (35:6734)
  • 24. J. Nielsen, Die Isomorphismengruppe der freien Gruppen, Math. Ann. 91 (1924), 169-209. MR 1512188
  • 25. J. D. Sharp and S. Thomas, Uniformization problems and the cofinality of the infinite symmetric group, Notre Dame J. Formal Logic 35 (1994), no. 3, 328-345. MR 1326117 (96g:20001)
  • 26. W. Sierpiński, Sur une décomposition d'ensembles, Monatsh. Math. Phys. 35 (1928), 239-248. MR 1549531
  • 27. S. Thomas, The cofinalities of the infinite-dimensional classical groups, J. Algebra 179 (1996), no. 3, 704-719. MR 1371739 (96k:20005)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 20E05

Retrieve articles in all journals with MSC (2000): 20E05


Additional Information

C. K. Gupta
Affiliation: Department of Mathematics, University of Manitoba, Winnipeg, Manitoba, R3T 2N2 Canada

W. Hołubowski
Affiliation: Institute of Mathematics, Silesian University of Technology, Kaszubska, 23, 44-100 Gliwice, Poland
Email: w.holubowski@polsl.pl

DOI: https://doi.org/10.1090/S1061-0022-08-00994-1
Keywords: Free group of infinite rank, automorphism group, string
Received by editor(s): June 19, 2006
Published electronically: February 1, 2008
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society